People

Queer Eye’s Jonathan reveals what happened when he tried to quit anti-depressants

Posted by
Susan Devaney
Published

Jonathan Van Ness, from Netflix’s Queer Eye, has opened up about quitting anti-depressants “cold turkey”, urging others not to do the same. 

Netflix’s Queer Eye just wouldn’t be the same without Jonathan Van Ness’ larger than life onscreen presence. From his ‘Yes, Queen’ catchphrase to his bubbly persona and easy to grasp grooming tips, he’s one in a million.

But, while Van Ness has always appeared to be happy-go-lucky on our small screens, he has had his own battles to fight away from the show. And, in an interview with Time Out, Van Ness has opened up about the moment he was diagnosed with “psychotic depression”.

“I was 25, and I was watching my stepdad pass away from cancer,” Van Ness explained. “I was in yoga every day, I was in therapy, and I was on and then off medication the same year.”

Van Ness attempted to quit his anti-depressants by himself. However, his “cold turkey” approach came with side-effects.

“When I came off them, I quit cold turkey,” he said. “It was, like, six months of psychotic depression.”

Looking back, Van Ness regrets how he decided to come off the medication, suggesting others in the same position “wean” themselves off.

And, in true Van Ness-style, he also makes a point of stressing the importance of practicing self-care – citing it as one of the best ways to protect your mental health.

“The biggest thing about self-care is to be gentle with yourself and remember there’s no one way up that mountain. Maybe don’t take advice from this interview about what you should do with antidepressants, because I don’t know you,” he concluded. 

Van Ness now regrets how he decided to come off anti-depressants

Making the decision to come off anti-depressants is not one you should make on a whim.

“If you’re taking medication for your mental health, you may reach a point where you want to stop taking it because you don’t feel you need it anymore, you feel it isn’t working or you don’t like the side effects. It’s important to think carefully about the decision to come off medication and whether it’s right for you,” Rachel Boyd, information manager at Mind, tells Stylist.co.uk.

She continued: “If you do decide to stop taking medication, it’s important to do it gradually and safely. Stopping suddenly can cause withdrawal symptoms, which could make you feel very unwell. Withdrawal effects can include physical symptoms, like an upset stomach or aches and pains, and psychological symptoms, like anxiety or psychosis.

“You should also make sure to get support, preferably from others who have come off successfully or from a professional who understands the process, such as your doctor.”

The NHS also advises patients to “slowly” reduce their dose of anti-depressants – but seeking the opinion of a GP is essential. “This is because although antidepressants are not classed as addictive medicines, they can cause serious withdrawal symptoms if stopped suddenly. These symptoms may be entirely new or similar to some of the original symptoms of the illness,” the NHS states on its website

Depression, according to Mind, is a low mood that causes us to feel sad, hopeless, or miserable about life; these feelings last for a long time, and usually affect our everyday life.

Psychological symptoms include:

* Feeling upset or tearful

* Finding no pleasure in life or the things you usually enjoy

* Feeling isolated and unable to relate to others

* Experiencing a sense of unreality

* Finding yourself unable to concentrate

* Feeling hopeless, empty, or numb

Physical symptoms include:

* Losing interest in sex

* Difficulty sleeping, or sleeping too much

* Physical aches and pains with no cause

* Feeling tired all the time

* Moving very slowly

* Having no appetite and losing weight, or eating too much and gaining weight

However, while there are many signs and symptoms, everyone’s experience of depression will vary. As a general rule of thumb, mental health experts advise that you visit your GP if you experience symptoms of depression for most of the day, every day, for more than two weeks.

You can find out more information – including a series of approved self-care tips – on the Mind website.

Images: Getty / Netflix